Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Having sweaty hands and clammy feet and underarms. Experiencing hot and cold flushes. What could be the cause?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi, I am suffering from profuse sweating, even in an airconditioned room. In fact it seems to get worse when I am in colder environments. My hands feet and underarms are my main concern as they are constantly clammy even when the worst of the sweating is not present. I have tried deodorants to help with this but they do not work. I also experience hot and cold flushes at any random time (Mainly during sweating). No one else in my family has this issue. I would appreciate any help with this. I am a 20 yr old female 170cm 50kg. Thankyou
Posted Tue, 17 Dec 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakesh Karanwal 32 minutes later
Brief Answer: Need more information to pinpoint the cause Detailed Answer: Hi Ms. XXXXXXX Thanks for your query. There are several causes of persistent, profuse sweating. Hence, in order to PINPOINT the exact cause of your problems; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, I request you to kindly provide additional information as follows :- * The age of onset of persistent sweating? * Are you passing through chronic mental stress/ anxiety * Do you get rapid beating of the heart, palpitations or trembling of the body? * Is there a history of the same in your family; or, history of diabetes; * Your Blood pressure reading, if checked * Menstrual problems, if any. * Episodes of watery diarrheas, if any. * Trembling of the entire body, particularly hands Nevertheless, pending receipt of additional information as advised, some of the commonest causes are :- # Nervous predisposition : chronic anxiety/mental stress # Thyroid disorder (Hyperthyroidism) # Diabetes I would recommend that you first get your thyroid hormone levels, Blood sugar tests done and forward the reports to me, along with the additional information. In the meanwhile, a trial of ant-anxiety drug, such as alprazolam 05mg thrice daily is STRONGLY RECOMMENDED for , say, a week or so and see the response. You may then revert back to me with the feedback. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. I WILL BE EAGERLY AWAITING RECEIPT OF ADDITIONAL INFORMATION as asked. Take care, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Having sweaty hands and clammy feet and underarms. Experiencing hot and cold flushes. What could be the cause? 19 hours later
Thankyou for your answer , it's good to finally find a doctor who can give me useful information on This Additional info as requested The first onset of this sweating was as soon as I reached puberty as I cannot remember when this wasn't happening I have no trembling in my hands but they are very weak all of the time No history of this in my family though my grandad has diabetes I do not get rapid heartbeats although I do get sharp stabbing chest pain under my left ribs and hurts more when I try to breathe My body doesnt tremble but I do shiver A LOT I hope this helps a little more until I can get my tests done Thankyou and I look forward to your response
Answered by Dr. Rakesh Karanwal 7 hours later
Brief Answer: Take anti-migraines + Botox OR oral tablets Detailed Answer: Hi Ms. XXXXXXX Thanks for the additional information. Form the entire information provided by you, I have short-listed the most possible causes of your problems:- * GENETIC MUTATION:- You most likely have mutation(defect) of a specific gene, which is responsible for regulating sweating. Obviously, the gene cannot be repaired or replaced. Hence, excessive sweating is likely to be life-long, though may reduce with age. * CHRONIC MENTAL STRESS/ANXIETY:- You have not mentioned about chronic anxiety/mental stress. However, since you have frequent episodes of migraine, which are most commonly precipitated by emotional upsets, anxiety and mood changes, I presume that you have constant and chronic anxiety. Feeling of generalized and shivering go in favor of chronic anxiety with frequent acute panic attacks. * DIABETES :- which is familial, but may skip a generation. So, GET YOUR BLOOD SUGAR DONE (Fasting and after 2hours of breakfast0 to exclude/confirm hidden or impending diabetes. * THYROID PROBLEM :- Get your Thyroid Hormones estimation done to exclude/ diagnose this condition. TREATMENT :- 1. Firstly, control of your anxiety/mental stress would not only reduce excessive sweating but also cure your migraines. For this, 6-12 months regular course of a combination of an anti-depressant drug (such as, Serteraline, Citalopram or Duolexitine) PLUS an anti-anxiety drug (such as, alprazolam or clonazepam) PLUS Metoprolol 25mg TWICE daily, will be very effective in curing mental stress, migraines, and thereby, controlling sweating problem. 2. There is NO permanent treatment for excessive sweating and related symptoms. The options before you, are :- (a) BOTOX injections :- which will completely stop excessive sweating. However, the effect of these injections last up to one year only. (b) Daily use of drugs, such as, oxybutynin or Glycopyrrolate (Robinul) in appropriate dose. It will significantly reduce sweating, so long as you take either of these drugs. However, excessive sweating will start recurring the moment you stop the drug. Further, the side effects of these drugs are dryness of mouth and blurring of vision. (c) If diabetes or hyperthyroidism are diagnosed, specific/respective treatment would be required. To summarize :- * Take anti-depressant, anti-anxiety and Metoprolol regularly. * The choice between Botox therapy and daily medication IS ENTIRELY YOURS. * Specific treatment of diabetes and/or hyperthyroidism - IF DIAGNOSIS IS CONFIRMED. So, young lady, I have elaborated the possible causes and treatment. The FINAL DECISION IS ENTIRELY YOURS. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion AND prescribe the recommended drugs in appropriate doses (depending on your preference). Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Take care Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor